Alert archive / West Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 24, 2017, 1:53 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 1:53 PM EDT (17:53 UTC)
- Expired
- May 24, 2017, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Lincoln County, WV, Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:35 PM EDT | FLASH FLOOD | Harts, WV | EAST FORK ROAD ALONG BIG HARTS CREEK FLOODED.. LANDSLIDE BLOCKED ROUTE 10 AT TONY CURVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WGUS51 KRLX 241753
FFWRLX
WVC005-043-045-059-242045-
/O.NEW.KRLX.FF.W.0014.170524T1753Z-170524T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
153 PM EDT WED MAY 24 2017
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Mingo County in southern West Virginia...
Southeastern Lincoln County in central West Virginia...
Logan County in southern West Virginia...
Boone County in central West Virginia...
* Until 445 PM EDT
* At 152 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Flash flooding is expected
to begin shortly. These storms will continue through 3 pm.
* Some locations that will experience flooding include...
Madison, Logan, Chapmanville, Man, Delbarton, Van, Mount
Gay-Shamrock, Harts, Mallory, Hinch, Julian, Spurlockville, Bald
Knob, Chief Logan State, Holden, Amherstdale-Robinette, Red Jacket,
Wharton, Buskirk and Danville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3756 8208 3756 8212 3759 8213 3762 8218
3765 8217 3765 8218 3763 8219 3783 8237
3812 8208 3819 8176 3810 8152 3808 8154
3806 8150 3801 8147 3797 8154 3792 8156
3776 8173 3775 8176 3773 8176 3753 8205
$$
052 follow-up statements
705
WGUS71 KRLX 241927
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
327 PM EDT WED MAY 24 2017
WVC005-043-045-059-242045-
/O.CON.KRLX.FF.W.0014.000000T0000Z-170524T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Lincoln WV-Logan WV-Boone WV-
327 PM EDT WED MAY 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
MINGO...SOUTHEASTERN LINCOLN...LOGAN AND BOONE COUNTIES...
At 320 PM EDT, Doppler radar indicated moderate to heavy rain with a
few embedded thunderstorms across the warned area. Flash flooding
is expected. Rains will diminish from south to north between 330 pm
and 430 pm.
Some locations that will experience flooding include...
Madison, Logan, Chapmanville, Man, Delbarton, Van, Mount
Gay-Shamrock, Harts, Mallory, Hinch, Julian, Spurlockville, Bald
Knob, Chief Logan State, Holden, Amherstdale-Robinette, Red Jacket,
Wharton, Buskirk and Danville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3756 8208 3756 8212 3759 8213 3762 8218
3765 8217 3765 8218 3763 8219 3783 8237
3812 8208 3819 8176 3810 8152 3808 8154
3806 8150 3801 8147 3797 8154 3792 8156
3776 8173 3775 8176 3773 8176 3753 8205
$$
05321
WGUS71 KRLX 242044
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
444 PM EDT WED MAY 24 2017
WVC005-043-045-059-242051-
/O.EXP.KRLX.FF.W.0014.000000T0000Z-170524T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Lincoln WV-Logan WV-Boone WV-
444 PM EDT WED MAY 24 2017
...THE FLASH FLOOD WARNING FOR MINGO...SOUTHEASTERN LINCOLN...LOGAN
AND BOONE COUNTIES WILL EXPIRE AT 445 PM EDT...
The heavy rain has ended. While areas of light rain continue, flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures as lingering high water drains.
LAT...LON 3756 8208 3756 8212 3759 8213 3762 8218
3765 8217 3765 8218 3763 8219 3783 8237
3812 8208 3819 8176 3810 8152 3808 8154
3806 8150 3801 8147 3797 8154 3792 8156
3776 8173 3775 8176 3773 8176 3753 8205
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:42 PM EDT, 11 minutes earlier.
Area forecast discussion, May 24, 1:42 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Charleston WV 142 PM EDT Wed May 24 2017 .SYNOPSIS... Upper level low digs into the Tennessee Valley and brings chances of showers today through Thursday. Unsettled again for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 935 AM Wednesday... Some clearing moving south to north this morning, so this should add to the convective potential today. On the fringe for the severe today with good directional shear profiles, but the instability is not as impressive. As of 230 AM Wednesday... Sfc low pressure system over KY and TN will move north into the OH Valley through tonight. A series of mid level shortwaves rotating around the upper low will produce unstable conditions for showers or storms to develop mainly across southeast OH and over the eastern mountains. Abundant cloudiness will keep temperatures in the 70s this afternoon and into the 50s tonight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 310 AM Wednesday... Upper low will be overhead on Thursday with scattered showers expected. An isolated thunderstorm is not out of the question with the cold temps aloft, but overall thunder threat is quite low. Ridging builds into the region by Friday morning and will briefly dry us out as warmer temperatures return as well. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 345 AM Wednesday... The pattern is starting to take shape for Memorial Day weekend and the potential for severe thunderstorms is growing. A stationary boundary will set up from west to east across the area and current guidance is indicating several short waves moving through the zonal flow Saturday and Sunday. Deep southwesterly return flow from the Gulf of Mexico will bring a warm and moist airmass into the region. Both the Euro and GFS indicate a plume of high mid level lapse rates moving into the area on the zonal westerly flow Saturday afternoon. BUFkit soundings in the GFS indicate this EML on Saturday with very high CAPE values on forecast soundings in the order of 2000 to 2500 J/Kg and 700mb to 500mb lapse rates around 8C/km. The uncertainty lies on timing of a short wave in order to break a decent Cap and tap into this unstable air. Confidence is still rather low due to timing disagreement between the models with the arrival of the short wave. However, I think there is at least enough ingredients in place that it warrants mention here that a severe outbreak is possible. Also, instability does weaken by Sunday but strong 0-6 km bulk shear with the passing of a cold front could produce severe storms as well. Finally, PWATs will be on the rise this weekend and GEFS indicates values about 2 standard deviations above normal. With the potential for thunderstorms and low flash flood guidance values due to rains today and on Thursday, there will be potential for flash flooding to occur. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... Showers and thunderstorms moving into the area. Restrictions in ceilings in visibilities expected to arrive in the first 6 hours of the forecast, with some IFR possible in TSRA. Have avoided TEMPO groups given the large shield of precipitation moving in as opposed to a more scattered nature of precipitation. Once the heating ends and the dry slot from the upper level low moves in, take the visibility restrictions out with enough wind in place to keep the low levels stirred. Ceilings should come down however, with some IFR under 1kft after 06Z Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Timing of TSRA or VCTS could vary. Amendments likely. Post thunderstorm environments later tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY L L L L L L L L L L L L HTS CONSISTENCY L L L L L L L L L L L L BKW CONSISTENCY L L L L L L L L L L L L EKN CONSISTENCY L L L L L L L L L L L L PKB CONSISTENCY L L L L L L L L L L L L CKB CONSISTENCY L L L L L L L L L L L L AFTER 18Z THURSDAY... Upper level low keeps IFR chances in play through Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...ARJ/26 SHORT TERM...MPK LONG TERM...MPK AVIATION...26
Hazardous weather outlook, May 24, 12:26 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1226 PM EDT Wed May 24 2017 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033- 034-515>520-251630- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone- Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 1226 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible this afternoon into tonight. The strongest storms could be capable of producing damaging winds, large hail and even an isolated tornado. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630- Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1226 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible this afternoon into tonight. Locally damaging winds and large hail are the main threats. However, locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 24, 1:37 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
137 PM EDT WED MAY 24 2017
WVZ005-013-024-025-241800-
Lincoln-Logan-Wayne-Mingo-
137 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...
At 137 PM EDT, a strong thunderstorm was located near Oppy, or 9
miles north of Williamson, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chapmanville, Chief Logan State, Ranger, Gill, Mount Gay-Shamrock,
Chattaroy, Harts, Holden, Mitchell Heights, Verdunville, Myrtle,
Naugatuck, Dingess, Wilsondale, Lenore and Breeden.
This includes Route 119 between mile markers 1 and 18, and between
mile markers 28 and 39.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3787 8241 3788 8242 3818 8220 3801 8196
3799 8198 3798 8197 3797 8191 3768 8226
3774 8233 3776 8231 3776 8233 3778 8232
3777 8233 3782 8238 3781 8240 3783 8240
3786 8242
TIME...MOT...LOC 1737Z 215DEG 28KT 3782 8230
09Special weather statement, May 24, 1:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT WED MAY 24 2017
WVZ024-025-241815-
Logan-Mingo-
143 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...
At 143 PM EDT, a strong thunderstorm was located near Hinch, or 11
miles east of Williamson, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logan, Man, Delbarton, Mallory, Amherstdale-Robinette, Red Jacket,
Hinch, Holden, Gilbert Creek, Mount Gay-Shamrock, West Logan, Mount
Gay, Chauncey, Hampden, Switzer, Pie, Bruno, Varney,
Amherstdale-Robine and Sarah Ann.
This includes Route 119 between mile markers 23 and 25.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3756 8208 3755 8209 3764 8218 3765 8217
3765 8219 3767 8221 3795 8193 3777 8173
3775 8176 3774 8177 3754 8199 3753 8201
3755 8204 3753 8205
TIME...MOT...LOC 1743Z 215DEG 28KT 3763 8208
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:37 PM EDT | Special Weather Statement | RLX | Logan | 23 min |
| May 24, 1:43 PM EDT | Special Weather Statement | RLX | Logan | 32 min |
| May 24, 2:00 PM EDT | Special Weather Statement | RLX | Logan | 30 min |
| May 24, 2:15 PM EDT | Special Weather Statement | RLX | Boone | 30 min |
| May 24, 3:06 PM EDT | Flash Flood Warning | RLX | Mingo | 84 min |
Nearby
Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.